Alert archive / Washington / Wind Advisories in 2023

Wind Advisory 8, NWS Seattle, WA

February 12, 2023

NWS Seattle, WA issued this wind advisory at Feb 12, 2023, 2:36 PM PST. It took effect at Feb 13, 2023, 12:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2023, 2:36 PM PST (22:36 UTC)
In effect from
Feb 13, 2023, 12:00 PM PST
Expired
Feb 13, 2023, 10:52 PM PST
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

609 
WWUS76 KSEW 122236
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
236 PM PST Sun Feb 12 2023

WAZ516-517-131200-
/O.NEW.KSEW.WI.Y.0008.230213T2000Z-230214T0800Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
236 PM PST Sun Feb 12 2023

...WIND ADVISORY IN EFFECT FROM NOON MONDAY TO MIDNIGHT PST
MONDAY NIGHT...

* WHAT...West to northwest winds 20 to 35 mph with gusts up to 50
  mph expected.

* WHERE...North Coast and Central Coast.

* WHEN...From noon Monday to midnight PST Monday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will be near the water..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ510-514-131200-
/O.NEW.KSEW.WI.Y.0008.230213T2000Z-230214T0800Z/
Admiralty Inlet Area-Eastern Strait of Juan de Fuca-
Including the cities of Port Townsend and Sequim
236 PM PST Sun Feb 12 2023

...WIND ADVISORY IN EFFECT FROM NOON MONDAY TO MIDNIGHT PST
MONDAY NIGHT...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Admiralty Inlet Area and Eastern Strait of Juan de 
  Fuca.

* WHEN...From noon Monday to midnight PST Monday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will be near the water..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
653 
WWUS76 KSEW 131104
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
304 AM PST Mon Feb 13 2023

WAZ516-517-140015-
/O.CON.KSEW.WI.Y.0008.230213T2000Z-230214T0800Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
304 AM PST Mon Feb 13 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
PST TONIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...North Coast and Central Coast.

* WHEN...From noon today to midnight PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ510-514-140015-
/O.CON.KSEW.WI.Y.0008.230213T2000Z-230214T0800Z/
Admiralty Inlet Area-Eastern Strait of Juan de Fuca-
Including the cities of Port Townsend and Sequim
304 AM PST Mon Feb 13 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
PST TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Admiralty Inlet Area and Eastern Strait of Juan de 
  Fuca.

* WHEN...From noon today to midnight PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
904 
WWUS76 KSEW 132325
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
325 PM PST Mon Feb 13 2023

WAZ516-517-140730-
/O.CON.KSEW.WI.Y.0008.000000T0000Z-230214T0800Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
325 PM PST Mon Feb 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...North Coast and Central Coast.

* WHEN...Until midnight PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ510-514-140730-
/O.CON.KSEW.WI.Y.0008.000000T0000Z-230214T0800Z/
Admiralty Inlet Area-Eastern Strait of Juan de Fuca-
Including the cities of Port Townsend and Sequim
325 PM PST Mon Feb 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Admiralty Inlet Area and Eastern Strait of Juan de 
  Fuca.

* WHEN...Until midnight PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
577 
WWUS76 KSEW 140652
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1052 PM PST Mon Feb 13 2023

WAZ510-514-516-517-140800-
/O.CAN.KSEW.WI.Y.0008.000000T0000Z-230214T0800Z/
Admiralty Inlet Area-Eastern Strait of Juan de Fuca-North Coast-
Central Coast-
Including the cities of Port Townsend, Sequim, Beaver, 
Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, 
and Hoquiam
1052 PM PST Mon Feb 13 2023

...WIND ADVISORY IS CANCELLED...

The wind advisory for the coast, Admiralty Inlet and the Eastern
Strait of Juan de Fuca has come to an end. Winds have eased 
tonight with the strongest winds reported at 10 pm wind gusts to 
33 mph at Hoquiam. Winds will continue to ease overnight into 
Tuesday morning. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Feb 12, 2:33 PM PST, 3 minutes earlier.

Area forecast discussion, Feb 12, 2:33 PM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
233 PM PST Sun Feb 12 2023

.SYNOPSIS...Weak upper ridge exits Western Washington today. A front
will enter the area by this evening with cooler air and strong
onshore flow bringing additional lowland rain and mountain snow.
Snow levels continue to fall late Monday into Tuesday morning, with
some light snow showers possible to sea level as moisture tapers.
Drier conditions are expected midweek, with temperatures
returning to near seasonal normals.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...Leading precipitation
continues to advance across the northern portions of the forecast
area, draped from around Mount Baker southwest through Oak Harbor
and extending offshore over the Olympic Peninsula. As the front
pushes onshore this evening, expect widespread cloud cover and
precipitation to spread across the region. Snow levels initially
high - above 5,000 ft - ahead of the front, but will lower later
tonight as the cooler air begins to filter in. This will lead to
increasing snow in the Cascades, which will become heavier through
the day on Monday as the upper trough slides across the region and
onshore flow increases. Additionally, a Puget Sound Convergence
Zone will likely develop and further enhance snow totals over
portions of the Snohomish/King Cascades, depending on exactly
where the convergence zone sets up. Expect snowfall totals at the
Cascade passes to reach around a foot by Tuesday morning, with
higher amounts in the higher elevations and under any convergence
that persists over a location.

Additionally, with the upper trough approaching and increasing
instability, will see some potential for a few isolated
thunderstorms along/near the coast and also embedded within a
convergence zone. As the coldest air filters in Monday night
through early Tuesday, expect to see snow levels dropping to near
sea level and a mix of snow/rain or even all snow falling through
much of the area. Will need to continue to closely monitor trends
in the high-res guidance in the next 24 hours, as places such as
the foothill elevations as well as the I-5 corridor south of
Olympia have seen increased chances of accumulating snow on the
order of up to half an inch or so. If these trends hold, then
winter weather advisories may need to be extended into these
areas. Elsewhere in the lowlands, the snow will be primarily in
the air and something to talk about, with perhaps a light dusting
on grass or elevated surfaces and only very minor accumulations.
With temperatures expected to climb into the 40s Tuesday
afternoon, any snow that does fall in the lowlands will not last
too long.

Strong onshore flow behind the cold front will also build waves
at the coast into the 18-22 foot range on Monday. The largest
waves are expected Monday evening. Waves at the coast will subside
later Monday night and Tuesday.

All moisture should be out of the area by Tuesday afternoon. That
said, one more fairly cold night is expected Tuesday
night/Wednesday morning, with overnight lows well into the 20s for
much of the interior. Weak high pressure slides over the region
late Tuesday into Wednesday with most of the area dry, though the
ridge axis may be far enough east to maintain some rain chances
along the western Olympic Peninsula.   Cullen

.LONG TERM /THURSDAY THROUGH SUNDAY/...High pressure aloft shifts
east into Thursday with the ridge axis becoming centered over
eastern Washington or Idaho, opening the door for some showers to
spread again across parts of the region as the next trough
deepens. For now, PoPs are highest toward the coast with lower
chances across the interior areas. Confidence late in the week is
a bit lower with ensembles suggesting a wide array of locations
for the upper low to be positioned as it eventually tracks
somewhere in the vicinity of the southern coast of California.
For now, this results in at least a mention of showers chances for
most of the area late in the week.

&&

.AVIATION...An upper trough will move over the area tonight and
Monday. An associated cold front will move through the area
tonight. At the surface, southerly flow will increase ahead of
the front this evening. Strong onshore flow will develop behind
the front later tonight and Monday. A Puget Sound Convergence
Zone is also likely on Monday. The air mass will be stable this
evening then become unstable behind the front tonight and Monday,
especially near the coast. Snow levels will drop below 1000 feet
Monday evening and showers could be a mix of rain and snow.

Low clouds and rain will increase this evening as the front moves
onshore. It looks like the low clouds will break up for many
locations behind the front later tonight but low clouds will
likely redevelop on Monday, especially in and around showers.

KSEA...Expecting a few hours of rain and low clouds this evening
as a front moves through. Low clouds will probably break up behind
the front after midnight tonight but then redevelop Monday morning
as a convergence zone develop just to the north and sag south
later in the day. Rain could mix with snow Monday evening but
accumulations are expected to be minimal if any. An isolated
thunderstorm is also not out of the question with the convergence
zone later in the day.

Southerly winds 5-10 knots will increase and become gusty
tonight. Winds are expected to stay south/southwest most of the
day Monday with the convergence zone to the north but a switch to
north is not out of the question late in the day. 16

&&

.MARINE...A front will move through the area tonight. Small craft
advisory strength southerly winds are expected over the Coastal
Waters ahead of the front this evening.

Strong onshore flow will develop behind the front tonight and
Monday. A brief burst of gale force west winds is likely down the
Strait tonight behind the front. A second, longer period of gale
force west winds is expected for the Coastal Waters and Strait
later Monday into Monday night.

Onshore flow will ease on Tuesday then turn weakly offshore
on Wednesday. A weaker frontal system will move through the area
Thursday and Thursday night.

Combined seas over the Coastal Waters will build to 18 to 22 feet
on Monday, then gradually subside Tuesday, falling below 10 feet
around Wednesday. 16

&&

.HYDROLOGY...No river flooding is expected through the next seven
days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from noon Monday to midnight PST Monday night for
     Admiralty Inlet Area-Central Coast-Eastern Strait of Juan
     de Fuca-North Coast.

     High Surf Advisory from noon Monday to 4 AM PST Tuesday for
     Central Coast-North Coast.

     Winter Storm Warning from 11 PM this evening to 11 PM PST Monday
     for West Slopes North Central Cascades and Passes.

     Winter Weather Advisory from 7 AM to 10 PM PST Monday for West
     Slopes South Central Cascades and Passes.

PZ...Small Craft Advisory until 3 PM PST Tuesday for Grays Harbor Bar.

     Small Craft Advisory until 10 AM PST Monday for Admiralty Inlet-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from 10 AM Monday to midnight PST Monday night for
     Admiralty Inlet-West Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Gale Warning from 8 PM this evening to 10 PM PST Monday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 AM PST Tuesday for Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory until 10 PM PST Monday for Puget Sound and
     Hood Canal.

     Small Craft Advisory until 4 AM PST Monday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Warning from 4 AM Monday to midnight PST Monday night for
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     Out 10 Nm.

     Gale Warning from 4 AM Monday to 10 AM PST Tuesday for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 8:43 AM PSTGale WarningSEW39 hr
Feb 12, 11:51 AM PSTWinter Storm WarningSEW38 hr
Feb 12, 2:35 PM PSTHigh Surf AdvisorySEW37 hr
Feb 12, 2:43 PM PSTWinter Weather AdvisorySEW40 hr

Nearby

Wind Advisories in Washington, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.